top of page

The Fentanyl Crisis: Causes, Details, and Staying Safe


Over the past few years, Fentanyl production and trafficking has expanded greatly, resulting in 70,601 reported deaths in 2021, and 107,081 in 2022. Contrary to this growing threat, many youth remain unaware of the threat. In this blog, I would like to highlight all aspects of the situation in order to inform, persuade, and hopefully protect my peers and students around the world.



The Opioid Epidemic


Firstly, what is Fentanyl? Fentanyl is a powerful man-made opioid that was originally used as a prescription medicine for pain under extreme circumstances only, that is 50-100 times more potent than morphine. The Fentanyl Crisis is part of a broader issue, known as the opioid epidemic, which began in 1991 when opioid death cases rose as prescriptions of opioids rapidly increased. While originally intended for Cancer pain, Opioids were soon used for many conditions, with 86% of patients using using it for non-intended purposes. Opioids were loosely prescribed, and as a result, misuse and overdose followed. In 2010, a second wave hit due to the increase in heroin use resulting from a new law adding more restrictions to opioid prescriptions, and making them harder to obtain. Heroin-related deaths increased by 286%. The third wave was characterized by fentanyl misuse, beginning in 2013. Deaths associated with fentanyl climbed upwards from there, skyrocketing in the past few years. Scholars argue that a fourth wave has recently emerged where fentanyl is mixed with other substances, such as methamphetamines.


The main reason why fentanyl has recently skyrocketed is because of illegal production and sale of fentanyl, by transnational criminal organizations that mix fentanyl into other drugs. Fentanyl is incredibly cheap to produce (less than one cent per dose), and deadly in a tiny dose. Just 2 milligrams of fentanyl can kill you, which is about the size of the tip of a sharpened pencil. In many cases, fentanyl is sold online through social media sites in the form of pills and marketed as other medication. Fentanyl is also being introduced into candies and unsuspecting victims are coming in contact with surfaces that are laced with miniscule amounts of this deadly powder, such as the infant that overdosed recently at a daycare center in New York. Given the easy access to precursor chemicals, low manufacturing cost, ease of trafficking, and high profitability, fentanyl is likely to continue flooding our communities for years to come, taking hundreds of thousands of more lives. We must work together to raise awareness and reduce substance use to save lives..


Treating Fentanyl Overdose


Following the first few minutes of contact with fentanyl, victims experience symptoms that include constricted pupils, loss of consciousness, choking or gurgling sounds, clammy or discolored skin, limpness, and breathing issues. Although it is deadly, fentanyl can still be treated immediately after symptoms appear, by administering Naloxone, a medication that can reverse opioid overdose. The medication is most commonly sold as a NARCAN Nasal Spray. This product is a syringe-like object that contains Naloxone inside to be sprayed into the nose of the victim. To administer NARCAN, the tip of the nozzle is inserted into the nostril of the victim and a plunger is pressed to release the dose of the medication. Emergency medical services still need to be obtained after administering NARCAN, especially since the patient can relapse and overdose a second time once the NARCAN wears off.. See the video below for more details.




Staying Safe


The best way of avoiding a fentanyl overdose, is being aware of the danger and avoiding illicit drugs and online pills. The following steps can keep you safe.


  • Do NOT buy medications online

    • Drug Dealers often introduce fentanyl into non-pharmaceutical pills posing as real pills, usually sold as OxyContin, Percocet, Xanax, Vicodin, Ritalin, Adderall, and more. Do not take medications from others because you never know where it came from.

  • Be weary of public surfaces

    • Although fentanyl can not be transmitted by only touching it, it can still be accidentally ingested if you are not careful. Make sure to wash your hands regularly throughout the day.

  • Spread the information

    • Inform others about the causes, effects, and actions to take in order to ensure everyone’s safety.

  • Carry, and know how to administer NARCAN.

    • Having this nasal spray on hand can be the difference between life or death. Administering the medication will not hurt an individual, even when facing a different medical issue.

31 views0 comments

Recent Posts

See All

Comentários


bottom of page